Idaho, 2013Hail and Damaging Wind in Idaho, August 25, 2013
August 25, 2013 · NWS OTX · 2 events in 2 counties and zones
A stationary trough of low pressure along the Pacific Northwest Coastline resulted in moist, unstable, southwesterly flow over the Inland Northwest. A shortwave embedded within the flow, triggered thunderstorms during the evening hours of August 25, 2013.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary trough of low pressure along the Pacific Northwest Coastline resulted in moist, unstable, southwesterly flow over the Inland Northwest. A shortwave embedded within the flow, triggered thunderstorms during the evening hours of August 25, 2013. Initially, the threat was focusing on isolated severe storms producing large hail. As the shortwave crossed into the region, a strong squall line crossed from Eastern Washington into northern sections of the Idaho Panhandle resulting in damaging winds and numerous downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 25, 4:02 PM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 25, 4:02 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT Sun Aug 25 2013
.SYNOPSIS...
The moist southwest flow the region has been in over the past week
or so will once again bring the chance for showers and
thunderstorms this afternoon into the overnight hours. As we move
into the work week precipitation chances will diminish with only the
higher terrain having a decent chance for activity. Another
weather system over the weekend will raise chances for widespread
precipitation once again.
&&
.DISCUSSION...
Tonight through Monday evening: The big picture includes a large
ridge of high pressure centered near Missouri and a large trof of
low pressure over the northeast Pacific. The semi-permanent trof
has been providing the Pacific Northwest with a busy
pattern...namely disturbances rotating around the base and
bringing enhanced chances of precipitation to the region. The most
recent upper level wave is evident on water vapor satellite
imagery moving inland near the California/Oregon coast. Clouds are
streaming ahead of this system throughout the inland northwest.
More importantly showers and thunderstorms are developing over
Oregon that will migrate toward the inland northwest this evening.
Overnight convection: isolated to scattered thunderstorms (some
severe this afternoon) in Oregon will eventually morph into a
large rain shield with embedded thunderstorms as it moves into
central and eastern Washington. The concern with our thermal
profile is the potential for a gust front along and ahead of the
line of storms. The latest runs of the HRRR support this with a
large band of rain and possible gust front heading north across
the state late this evening through the late night hours. We have
increased our chances of precipitation with this feature as well
as added wording about the potential for gusty winds. With each
run of the HRRR, the speeds of the storms are increasing so will
have to monitor close this evening and update as necessary. Still
some weak elevated instability remains on the back side of the
wave so a few showers still possible overnight.
Monday: Weather pattern quiets down for most of the region as the
next wave approaches Monday. The majority of the energy associated
with this wave will affect the northwest part of the state leaving
the inland northwest under partly cloudy skies with just a few
showers and thunderstorms possible in the afternoon and evening.
The exception will be near the Cascade crest where scattered
showers and isolated thunderstorms will again develop in the
afternoon and evening hours. The relatively quick storm motion
with these storms as well as tonights activity will minimize the
threat of flooding. Precipitable water values remain 120-180% of
normal for this time of the year so what isolated activity does
develop will be wet...minimizing the potential for dry lightning
strikes. /AB
Monday Night through Thursday Evening...The Inland Northwest will be
sandwiched between the trough of low pressure moving south toward
along the BC coast and a hefty ridge of high pressure anchored
over the central portion of the country. The tug-of-war will be
pulled to the slightly retrograding ridge for Tuesday and
especially Wednesday, and the temperature forecast shows this with
readings 5 to 8 degrees above normal by midweek. After that, a
disturbance rounding the trough will begin the breakdown of the
ridge for our region, and opening the door for the weekend system
to follow on its heels. Cooling temperatures closer to normal
Thursday also look likely as a front traverses eastern Washington
and the Idaho panhandle.
As far as precipitation goes, the Cascades should remain under the
influence of the trough and any minor shortwave that moves over
western Washington Tuesday and Wednesday. Precipitation chances
were not changed much from previous forecasts, which keeps slight
chances along and just east of the crest. Farther east, there may
be a few showers/thunderstorms that move north in the monsoonal
flow, although these chances look to be highest south and east of
the ID panhandle. As the shortwave on Thursday moves east,
slightly higher chances will exist over mainly the higher terrain,
although some of the precipitation may move into the valleys. ty
Thursday Night through Saturday Night: Starting the period we will
be in the never ending SW flow that will continue to bring chances
of showers and t-storms mainly in the higher elevations. The
system will send a final frontal wave through Friday afternoon into
the overnight that will bring a good chance for rain and
thunderstorms for the Cascades...the NE Mtns of WA and the ID
Panhandle. Models are finally showing the persistent trough and
associated low pressure system will eject into the region next
weekend. Where models lack consistency is the track and exact
timing of the system passage. The GFS would bring the system
onshore on the Oregon coast whereas the EC would bring it onshore
on the Washington coast. Regardless the region will see widespread
rain showers and the threat for thunderstorms. Models are showing
a pretty good amount of associated moisture with the system and
when it reaches the Cascades rain will be expected. With the
Cascades expected to receive a fair amount of rain we will have
to monitor the area for Hydrology concerns. With the exit of the
system comes more uncertainties...the EC quickly exits the system
Monday whereas the GFS has the system stall over the region
bringing a much more prolonged period of precipitation. With the
event still almost a week away we have time to refine the
details...but overall next weekend looks to be wet.
Concerning other aspects of the forecast...winds look to kick up
during the daytime periods but should not bring any problems.
Temperatures will be cooling down as our flow shifts to more
westerly rather than the southwest flow. As of right now
temperatures look to drop back into the 70s and 80s by the weekend.
/Fliehman
&&
.AVIATION...
00Z TAFS: A strong upper level disturbance will quickly push across
the region this evening. Satellite and radar observations show a
line of convection developing across eastern OR ahead of this wave
at 00Z. These thunderstorms have had a history of producing damaging
winds...heavy rain...and frequent cloud to ground lightning strikes.
The main aviation threat with these thunderstorms will be the
outflow winds. High resolution models have been consistent with a
strong gust front being produced out ahead of this convection and is
expected to push into KEAT...KMWH...KLWS and KPUW between 0200-0400Z
and later into KGEG...KSFF and KCOE between 0330-0500Z. Indications
are that this gust front could be capable of producing winds in
excess of 50 mph through this evening. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 59 79 58 83 60 88 / 50 20 10 10 10 10
Coeur d'Alene 57 79 55 83 57 88 / 50 20 10 10 10 10
Pullman 51 80 51 85 52 88 / 50 20 10 10 10 10
Lewiston 62 87 62 92 63 95 / 40 20 10 10 10 10
Colville 55 82 53 86 53 91 / 40 20 20 10 10 10
Sandpoint 53 77 50 81 50 86 / 50 20 20 10 10 10
Kellogg 56 78 56 83 56 86 / 50 20 20 10 10 10
Moses Lake 59 82 58 86 59 89 / 30 20 10 10 10 10
Wenatchee 62 81 62 85 64 88 / 40 20 10 10 10 10
Omak 60 82 58 85 59 89 / 30 30 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 25, 5:19 AM PST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
619 AM PDT SUN AUG 25 2013
IDZ001>004-026-027-WAZ031>037-261330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
619 AM PDT SUN AUG 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG
THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS
AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH
IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND
LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO
MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE
OVERNIGHT INTO MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ038-041>044-261330-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
619 AM PDT SUN AUG 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS
COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY
RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A
HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES
NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR
LOCALIZED FLASH FLOODING OR SLIDES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY
HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS
IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND
2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.
Hail, Benewah
- When
- August 25, 6:53 PM PST to 7:05 PM PST
- Where
- Benewah County, 4 mi SE of Santa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.109, -116.390
A weather spotter in Fernwood reported hail one inch in diameter. Time was estimated based on radar.
Thunderstorm Wind, Bonner
- When
- August 25, 8:18 PM PST to 8:45 PM PST
- Where
- Bonner County, 0.82 mi ESE of Oldtown to 14.32 mi N of Nordman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Utility Company
- Coordinates
- 48.166, -117.033
A large tree was knocked onto power lines resulting in 41 power outages in Oldtown, ID. The storm also downed numerous trees across the Priest Lake Ranger District of western Bonner County. An incident management team was put together to quickly assess and manage hazards discovered in developed campgrounds and recreation sites throughout the national forest given the approaching Labor Day holiday. Based on the incident map, Navigation, Trapper, Geisinger, Plowboy, and Beaver Creek were among the sites that required hazardous tree removal.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, August 25 to 29, 2013244 injured · 30 events
- Dust Storm and Damaging Winds in Washington, August 25, 20131 death · 1 injured · $405,000 · 56 kt wind · 9 events
- Hail and Damaging Wind in Oregon, August 25, 20131 death · 1.75 in hail · 9 events
- Damaging Winds in Montana, August 25 to 26, 2013$33,000 · 52 kt wind · 9 events
- Flash Flood in California, August 25, 2013$25,000 · 1 event
- Marine Thunderstorm Winds in Lake Superior, August 25 to 26, 201356 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 25, 20131 in hail · 5 events
- Hail and Damaging Wind in Minnesota, August 25, 20131.75 in hail · 5 events
- Damaging Winds in Washington, August 25, 201362 kt wind · 4 events
- Hail and Damaging Wind in Minnesota, August 25, 20131.75 in hail · 3 events
- Damaging Winds in North Dakota, August 25, 201355 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471714, 471796.